The national epidemic of fentanyl abuse has reached Payson. Det. Mike Varga with the Payson Police Department gave a live Facebook presentation April 14 on the drugs affecting the Rim Country community today.
He said drugs popular in the past – methamphetamine and heroin — have been overtaken by fentanyl, either used directly or laced into heroin and even marijuana.
Varga said most illegal fentanyl is manufactured in China and imported by Mexican drug cartels and brought into the U.S.
He explained fentanyl was first developed in 1960 for anesthesiology and to relieve pain for some cancer patients.
The first wave of fentanyl was seen in the Rim Country in late 2019 when it was being laced into heroin. It became more prevalent in early to mid 2020, he said.
Heroin is difficult to cultivate, Varga said. The poppies from which heroin is derived require climates found in South America and since it is a big plant with large blooms, it is also hard to hide.
Starting in late 2020 law enforcement in northern Gila County started seeing the use of carfentanil, which was developed in 1974. It is primarily for veterinary use to sedate large animals such as elephants and bears.
Varga said carfentanil is 100,000 times as strong as morphine and it can cause an overdose with a minute amount. He said Narcan has little to no effect in reversing an overdose. Citing one case, Varga said Narcan was administered within four minutes of an overdose and the individual could not be saved.
The illegal use of fentanyl and carfentanil are medical issues, Varga said. They require medical help. Locally, Community Bridges or Southwest Behavioral Health can arrange this help, however, if rehabilitation is required the user must be sent out of the county.
When abuse of fentanyl or carfentanil is unaddressed, “It ends in one of two ways, death or prison,” Varga said.
A closer look at abusers
Most of the people local law enforcement encounter using fentanyl and carfentanil are between the ages of 16 and 30, said Varga.
While there are 16-year-olds abusing the drugs, Varga said they have not seen it in the schools.
He thinks the best ways to address the problems with fentanyl and carfentanil are education, treatment, and if it comes to it, enforcement. “Education will win the day,” he said, adding that was why he and the Payson Police Department presented the live drug use Facebook program April 14.
Varga went over some signs of abuse:
• The opioid nod — you can talk to someone and they will fall asleep in front of you for a few seconds or minutes and then wake up and pick up the conversation where it was when they nodded out
• Dark circles under eyes
• Erratic behavior and mood swings
He talked about how to approach someone suspected of using fentanyl or carfentanil. “If they are passed out, it is a medical emergency and you should call 911, otherwise it depends where they are in the process.” Indications of an overdose: the person has fallen asleep, is snoring and is unresponsive.
A user can build up a tolerance, so they start using more and increase the risk of overdose and death.
Underlining the prevalence of fentanyl and carfentanil abuse, Varga said these are about the only kind of drug cases law enforcement is seeing currently.